Journal Article
Review
Add like
Add dislike
Add to saved papers

Serotonin syndrome.

Selective serotonin reuptake inhibitors (SSRIs) are replacing tricyclic antidepressants (TCAs) with increasing frequency in the United States. Although SSRI poisoning tends to be less serious that TCA poisoning, the incidence of adverse side effects and drug interactions may be greater. The serotonin syndrome is a potentially severe adverse drug interaction characterized by the triad of altered mental status, autonomic dysfunction, and neuromuscular abnormalities. The serotonin syndrome is similar to the neuroleptic malignant syndrome, leading to misdiagnosis. Although serotonin syndrome may result in death, most patients recover completely with supportive care alone. The main pathophysiologic mechanism appears to be excessive 5-hydroxytryptophan stimulation; this finding is supported by reports of beneficial effects with serotonin-antagonist treatment. The incidence of the serotonin syndrome may increase as SSRIs continue to replace TCAs. Morbidity and costly diagnostic procedures may be avoided if prompt diagnosis and appropriate treatment are provided.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app